Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 48, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 2, 2020, 3:52 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2020, 3:52 PM EDT (19:52 UTC)
- Expired
- Aug 2, 2020, 4:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, NY, St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 117 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 3:10 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:42 PM EDT, 10 minutes earlier.
Area forecast discussion, Aug 2, 3:42 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Burlington VT 342 PM EDT Sun Aug 2 2020 .SYNOPSIS... Showers and thunderstorms will develop across northern New York after 3 PM and spread eastward into Vermont late this afternoon into this evening. Strong to locally severe storms will be possible across northern New York and western Vermont through about 8 PM. All rainfall associated with the convection will exit the region around midnight. A few showers will be again possible on Monday as a cold front moves through the region. We will see a brief break in rainfall Monday afternoon but will see rain chances increase as Tropical Storm Isaias approaches. We are looking at moderate to heavy rain moving into southern and eastern Vermont Tuesday evening and continue through early Wednesday morning before the storm moves quickly to the northeast. Quieter weather awaits the region through the remainder of the week once Isaias exits the region. && .NEAR TERM /THROUGH MONDAY NIGHT/... As of 257 PM EDT Sunday...A warm front continues to work through the North Country this afternoon with the front currently being located along a line extending from Ogdensburg to Crown Point to Springfield. Behind this warm front, we have seen dewpoints rise into the upper 60s to lower 70s as our temperatures begin to warm near 80 degrees. Visible satellite imagery shows a dry slot developing behind the front which will allow temperatures to continue to warm through the afternoon hours with highs in most locations topping out in the lower to mid 80s. A sharp shortwave trough in advance of an approaching cold front will eject over the region between 3 and 5 PM this afternoon and we will likely see showers and thunderstorms develop across the North Country. Looking across central and western New York, we are just starting to see a few storms fire along this feature. Confidence is increasing in the chances for thunderstorms this afternoon across northern New York and the ingredients are present to see strong to severe thunderstorms between 3 and 8 PM today. The latest mesoanalysis shows around 1000 J/kg of CAPE with 0-1 km shear of 35-40 knots. This shear and instability coupled with upper level divergence ahead of the shortwave trough should allow for organized convection to develop with the potential for a few bowing segments and supercells. While the areal coverage won't be great, any storms that do develop will likely be rotating given out low level shear and the threat for a tornado does exist although it is very low. By the time the showers and thunderstorms work into western Vermont this evening, the atmosphere will begin to stabilize and the convection should shift from surface based to elevated. This will likely reduce the likelihood of severe weather across much of Vermont but any supercells will need to be monitored should they develop. Much of the rainfall associated with this convection will exit the North Country by midnight as a strong low level jet helps to push the rainfall out of the region. However, by sunrise on Monday morning, we will begin to feel the influence of the surface cold front as additional showers will form along the boundary. These showers should be generally light in nature as the high PWAT air mass exits this evening with the convection. Monday afternoon into Monday evening look to be dry with temperatures residing a few degrees above seasonal normals. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... As of 341 PM EDT Sunday...The remnants of Isaias will be affecting our region in the short term. See NHC products for the latest updates. We are under a slight risk of excessive rainfall as the remnants moves rapidly through New England Tuesday night into Wednesday morning. Consistent with the previous forecast rainfall amounts look to be 1-3" especially south and east of BTV. Right now with the rapid movement of Isaias there is a low threat of isolated flash flood and poor drainage flooding based on these amounts but with dry antecedent conditions most of the rain looks to be beneficial. Models are in pretty good agreement with the overall track of the center of low pressure through NH with the heaviest rain along and just to the left of the track. However, there are model differences with the timing with the GFS fastest and ECMWF/UK/NAM slowest with ICON/CMC/GEFS right in the middle and closest to official NHC track. With some uncertainty in the speed of the system there will be some uncertainty in the duration of the expected heavy rainfall. Low level convergence ahead of the Isaias, the upper level trof to our west, precipitable water 1.75-2" and the strong upper level jet over 100 kts to the north brings good forcing for ascent and the chance of a predecessor rainfall event which is out ahead of when the main low pressure passes by Tuesday night. The heaviest rain looks like it will fall Tuesday afternoon and evening. Again a general 1-3 inches of rain is expected at this time, perhaps an isolated higher amount, is expected mainly south and east of BTV but the exact track will determine the final location. For the wind, there looks to be a period of stronger 15-30kt southerly winds over the Champlain valley by Tuesday as the pressure gradient increases well ahead of Isaias. There may also be a period of higher winds in the vicinity of the southern Greens depending on the exact track of the low and how fast the system weakens, so haven't included those details as of yet. As the system moves quickly northeast and away from the region on Wed, drier air with with weak cold advection moves in leaving us with improving weather by Wed afternoon, but will be governed by how quickly the remnants of Isaias moves away. Looking for high temps in the lower to mid 70s on Tuesday and then warming to the mid 70s to lower 80s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 341 PM EDT Sunday...Things look mainly mild and dry in the long term as surface high pressure dominates the period. In the upper levels, some very weak troughiness remains but the airmass is dry so there is little chance for precipitation. Expecting seasonably warm conditions with highs in the upper 70s to mid 80s and lows ranging from the mid 50s to mid 60s. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Through 18Z Monday...VFR conditions are expected to prevail at all terminals through 06Z tonight. Afterwards, we could see some MVFR to IFR conditions developing across KMSS and KSLK which would settle into the region between 06Z and 12Z and mix out during the morning hours on Monday. In the mean time, we should see showers and thunderstorms begin to redevelop over northern New York after 21Z and spread into western Vermont around 00Z. Some of these storms could be strong to severe with gusty winds and heavy rainfall possible. At this time, the greatest confidence in thunderstorm timing and placement is at KSLK and a TEMPO group has been added from 21Z to 23Z to account for this. Showers and thunderstorms will weaken as they enter Vermont after 00Z but could still produce some moderate to heavy rainfall at times which may briefly drop visibilities to 3-5 miles. Gusty south winds are developing behind a warm front but as these winds weaken tonight we will see LLWS develop at most sites with a strong southerly jet of 45 knots right off the surface. This jet will exit between 04Z and 09Z and any shear thereafter would subside. Outlook... Monday Night: VFR. Slight chance SHRA. Tuesday: Mainly VFR, with areas MVFR possible. Definite SHRA. Tuesday Night: Mainly MVFR, with local IFR possible. Definite SHRA. Wednesday: Mainly VFR, with local IFR possible. Slight chance SHRA. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. NO SIG WX. Thursday Night: VFR. NO SIG WX. Friday: VFR. NO SIG WX. && .MARINE... As of 300 PM EDT Sunday...South winds between 15 and 25 knots will continue through the overnight period with the possibility of a few gusts approaching 35 knots this afternoon. Waves will continue to build to 2 to 4 feet with locally higher waves possible where the stronger gusts occur. Boaters should exercise caution on Lake Champlain today as conditions will continue to be choppy this afternoon and evening. A lake wind advisory continues until Monday morning. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Clay NEAR TERM...Clay SHORT TERM...Sisson LONG TERM...Sisson AVIATION...Clay MARINE...Clay
Hazardous weather outlook, Aug 2, 3:14 PM EDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 314 PM EDT Sun Aug 2 2020 VTZ003-004-006>008-010-012-031915- Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Windsor- 314 PM EDT Sun Aug 2 2020 This Hazardous Weather Outlook is for central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. A cold front will sweep through the region this afternoon and evening and could provide some strong to severe storms. Gusty winds, heavy rain and frequent cloud to ground lightning will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Tropical Storm Isaias will be tracking up the eastern seaboard next week with potential impacts to the North Country coming Tuesday and Tuesday night. Mainly light to moderate rain is expected with a general half inch west to 2 to 3 inches east with locally higher amounts possible. No strong winds are expected, and with continued drought conditions, this rain will be highly welcomed and not pose a threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026>031-034-035-087-VTZ001-002-005-009-011-016>019-031915- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Western Chittenden-Western Addison-Western Rutland- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 314 PM EDT Sun Aug 2 2020 ...TORNADO WATCH 410 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Tropical Storm Isaias will be tracking up the eastern seaboard next week with potential impacts to the North Country coming Tuesday and Tuesday night. Mainly light to moderate rain is expected with a general half inch west to 2 to 3 inches east with locally higher amounts possible. No strong winds are expected, and with continued drought conditions, this rain will be highly welcomed and not pose a threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 3:19 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Burlington VT 319 PM EDT Sun Aug 2 2020 NYZ029-087-022000- Southeastern St. Lawrence-Southwestern St. Lawrence- 319 PM EDT Sun Aug 2 2020 ...A SHOWER WILL AFFECT SOUTH CENTRAL ST. LAWRENCE COUNTY... At 318 PM EDT, a shower was located 11 miles south of Fowler, moving northeast at 40 mph. Winds in excess of 40 mph are possible with this shower. Locations impacted include... Fowler, Degrasse, Hermon, Russell, Fine, Pitcairn, Edwards, Pyrites, Talcville, South Edwards, North Russell, Fullerville, Balmat, West Pierrepont and South Russell. Torrential rainfall is also occurring with this shower, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This shower may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4455 7523 4445 7484 4410 7517 4422 7545 TIME...MOT...LOC 1918Z 208DEG 34KT 4411 7538 Haynes
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:19 PM EDT | Special Weather Statement | BTV | St. Lawrence | 41 min |
| Aug 2, 4:32 PM EDT | Special Weather Statement | BTV | Franklin | 28 min |
| Aug 2, 4:38 PM EDT | Special Weather Statement | BTV | St. Lawrence | 37 min |
| Aug 2, 7:30 PM EDT | Special Weather Statement | BTV | Essex | 45 min |
| Aug 2, 7:32 PM EDT | Special Weather Statement | BTV | St. Lawrence | 43 min |
| Aug 2, 7:39 PM EDT | Severe Thunderstorm Warning | BTV | Essex, Franklin | 51 min |
| Aug 2, 7:42 PM EDT | Tornado Warning | BTV | Essex, Franklin | 33 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.